Pain strikes diabetic's feet

On Call

February 20, 1996|By Dr. Simeon Margolis | Dr. Simeon Margolis,SPECIAL TO THE SUN

Although my diabetes was diagnosed about 10 years ago, I had no significant problems with it until this past summer when both of my feet began to hurt, The pain has been getting worse, and pain killers like aspirin have not helped at all. Is there any treatment?

You are almost certainly suffering from a common complication of diabetes referred to as distal or peripheral neuropathy.

The most frequent symptoms are numbness and decreased sensitivity to touch and other sensory stimuli; tingling, pricking, or crawling sensations; and pain that can be severe at times.

The neuropathy involves both legs in an equal and slowly progressive fashion, beginning in the feet, spreading up the legs in a "stocking" distribution, and at times affecting the hands. Over time, the pain usually lessens and goes away, but this may take several months to several years.

Most often, peripheral neuropathy develops only 10 years or more after the onset of diabetes, increasing with the duration of the disease. Studies show peripheral neuropathy occurs in about half of those who have had diabetes for 25 years or more.

Neuropathy is more common in those who have had poor glucose control. The Diabetes Control and Complications Trial (DCCT) showed that meticulous control of blood glucose delays the development of peripheral neuropathy and slows its progression.

So the first step in treating peripheral neuropathy is maintenance of tight control of blood glucose levels.

Controlling the pain is hard, although improvement is possible in more than 75 percent of patients.

As you found out, nonprescription pain killers, such as acetaminophen (Tylenol), aspirin, or the other nonsteroidal inflammatory drugs (NSAIDs) don't work very well. Topical agents applied to the skin, such as capsaicin (Zostrix), generally reduce the pain only moderately, and their effects tend to wear off with time.

The most effective drugs are the tricyclic anti-depressants amitriptyline (Elavil) and nortriptyline (Pamelor). To avoid side effects (drowsiness, dry mouth, constipation, visual difficulties), these drugs should be started at a low dose, such as 10 mg of Elavil given at bedtime to avoid daytime drowsiness. The dose can then be raised 10 mg every week until the neuropathy improves or side effects develop.

If treatment with amitriptyline does not alleviate pain, nortriptyline is unlikely to be effective, so the second drug to try is the anticonvulsant phenytoin (Dilantin). Once again, treatment should be started with a small dose (100 mg at bedtime) and the dose increased by 100 mg after two weeks.

If these medications do not relieve pain, it may be necessary to take one of the nonaddicting narcotic analgesics such as tramadol (Ultram).

Although the cause of diabetic neuropathy is not understood, there is some evidence that the problem may arise from the excessive accumulation within the nerves of two metabolic products, sorbitol and myo-inositol, which are formed by the enzyme aldose reductase.

Inhibitors are now undergoing extensive trials.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.